Missouri, 2003

Flooding in Missouri, May 11 to 27, 2003

May 11 to 27, 2003 · NWS PAH · 5 events in 5 counties and zones

The Mississippi River rose above flood stage in response to frequent severe thunderstorm activity in early May. The flooding was minor, with low-lying agricultural land flooded.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi River rose above flood stage in response to frequent severe thunderstorm activity in early May. The flooding was minor, with low-lying agricultural land flooded. Some roads near the river were closed, including Route 162 east of Portageville. Since springtime farming operations had begun, the effect of this flooding was relatively significant compared to winter season flooding. The river crested generally one to three feet above flood stage. At Cape Girardeau, where flood stage is 32 feet, the crest of 33.26 feet occurred on May 14. At New Madrid, where flood stage is 34 feet, the crest of 37.79 feet was on May 17. The duration of the flooding was much longer at locations below the confluence of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 12:42 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 11, 12:42 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
142 AM CDT SUN MAY 11 2003

AT 06Z...THUNDERSTORMS CONTINUED OVER THE EASTERN THIRD OF THE PAH
FORECAST AREA.  06Z SURFACE ANALYSIS SHOWED THE COLD FRONT LOCATED
FROM NEAR KCMI TO KPAH TO KMEM.  AT TIME LOOKS LIKE MOST IF NOT ALL
PRECIP SHOULD BE JUST EAST OF THE AREA BY ZONE 09Z.  WILL DEAL WITH
ANY LINGERING PRECIP JUST PRIOR TO ZONE ISSUANCE.

TRANQUIL AND COOLER WEATHER FINALLY IN STORE FOR THE REGION FOR
SUNDAY INTO THE EARLY PART OF THE WORK WEEK.  HIGH PRESSURE BUILDS
INTO THE PLAINS ON SUNDAY AND GRADUALLY SLIDES EAST THROUGH
TUESDAY.  NEXT QUESTION OF PRECIP STARTS LATE TUESDAY NIGHT.  ETA
SHOWS PRECIP SPREADING ACROSS THE WESTERN TWO-THIRDS OF THE FA
BETWEEN 06Z AND 12Z WEDNESDAY.  AVN KEEPS OUR AREA DRY THROUGH 00Z
THURSDAY...THEN PAINTS ONLY MINOR QPF OVER THE AREA THURSDAY NIGHT.
CURRENT FORECAST HAS CHANCE POPS DURING THE DAY WEDNESDAY.  AT THIS
POINT WILL JUST LEAVE FORECAST AS IS WITH LOW CHANCE POPS AND SEE IF
THE MODELS COME TOGETHER A LITTLE BETTER OVER THE NEXT RUN OR TWO.

MAV/FWC TEMPS ARE WITHIN A FEW DEGREES OF EACH OTHER...WITH FWC JUST
A TOUCH COOLER.  THESE VALUES MATCH UP PRETTY WELL WITH GOING TEMPS.
WILL CHECK MEX VALUES WHEN THEY COME IN...BUT SEEMS OVERALL FORECAST
IS IN GOOD SHAPE AND WILL MAKE MINOR IF ANY CHANGES.

.PAH...NONE.

TREVINO
Hazardous weather outlook, May 10, 11:11 AM CST, 15 hours 49 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
REGION LATER TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS
THE REGION TONIGHT...BETWEEN 1000 PM AND 300 AM. ALONG AND AHEAD OF
THE FRONT...SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF WHICH WILL
PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WIND. MEANWHILE...FOR
THE REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE
EXPECTED...MAINLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY. A FEW OF THESE STORMS COULD PULSE UP AND BECOME
SEVERE...WITH HAIL AND WIND THE MAIN THREATS. THE SEVERE WEATHER
SHOULD BE OVER...WITH THE EASTWARD DEPARTURE OF THE FRONT...PRIOR TO
SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS NEXT WEEK...MAINLY MID TO LATE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.

In the hours before

Local storm report, May 10, 10:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    COUNTY WIDE               IL   FLOODING
05/10/03   JOHNSON                        REPORTED BY
                                          EOC...
                                          NUMEROUS STREET
                                          AND COUNTY ROAD FLOODING

1146 PM    CAIRO                     IL   FLOODING
05/10/03   ALEXANDER                      REPORTED BY
                                          POLICE...REPORTS OF
                                          FLOODING THROUGHOUT
                                          COUNTY
Local storm report, May 10, 11:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1238 AM    RTS 145 & 146             IL   FLOODING
05/10/03   POPE                           ROUTES 145 AND 146 WERE
                                          REPORTED WITH WATER OVER
                                          THES HIGHWAYS BY POPE
                                          COUNTY EMA
Local storm report, May 11, 1:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 AM    SACRAMENTO                KY   TORNADO
05/10/03   MCLEAN                         LARGE BARN DEMOLISHED.
                                          LARGE GRAIN TRUCK TOSSED
                                          ABOUT. STILL LOOKING FOR
                                          A SMALL TRAILOR.
                                          INHABITANTS SAVELY
                                          EVACUATED.
Local storm report, May 11, 1:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SPELLING
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 AM    SACRAMENTO                KY   TORNADO
05/10/03   MCLEAN                         LARGE BARN DEMOLISHED.
                                          LARGE GRAIN TRUCK TOSSED
                                          ABOUT. STILL LOOKING FOR
                                          A SMALL TRAILOR.
                                          INHABITANTS SAFELY
                                          EVACUATED.
Special weather statement, May 11, 2:10 AM CST, 50 minutes before
KYZ012-017-021-022-110915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT SUN MAY 11 2003

...TORNADO WATCH 353 CANCELLED...

AT 310 AM CDT...THE LINE OF STORMS THAT DEVELOPED IN THE WATCH HAD
DEPARTED THE REGION. A COLD FRONT MOVING THROUGH HAS DIMINISHED THE
SEVERE WEATHER THREAT. AS A RESULT...THE TORNADO WATCH NUMBER 353
HAS BEEN CANCELLED VIA COORDINATION WITH THE STORM PREDICTION
CENTER.
Local storm report, May 11, 2:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
0337 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 AM    SACRAMENTO                KY   TORNADO
05/11/03   MCLEAN                         ROOF BLOWN OFF AND UPPER
                                          STORY OF 2 STORY HOUSE
                                          DEMOLISHED. HOUSE ON HUDSON
                                          LANE IN SACRAMENTO AREA.
                                          ALSO LARGE BOARDS DRIVEN
                                          INTO THE GROUND THROUGHOUT
                                          FIELDS IN SAME VICINITY.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
May 11, 3:00 AM CST to May 27, 10:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Flood, Mississippi

When
May 11, 3:00 AM CST to May 27, 10:00 PM CST
Where
Mississippi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Flood, New Madrid

When
May 11, 3:00 AM CST to May 27, 10:00 PM CST
Where
New Madrid forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Flood, Perry

When
May 11, 3:00 AM CST to May 27, 10:00 PM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Flood, Scott

When
May 11, 3:00 AM CST to May 27, 10:00 PM CST
Where
Scott forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352136, 5352137, 5352138, 5352139, 5352140.